Discussions that mention xanax

Addiction & Recovery board


Hi, I was wondering if there was something that could help me to get off xanxax. I've tried tapering down and that has worked but is still pretty hard. Is there anything I can take to help me get off. I don't want to trade one addiction for another, and tapering seems to be working. I just have really bad cravings for it and find myself anxious and depressed. I don't want to mess around with prescription meds anymore. Does anyone know if there is anything herbal I can take to lessen the blow? Mayber that's just the nature of the beast and I just have to deal with it, but its getting hard not to give in and go back to my normal dose of xanax. I'm sorry if this was posted in the wrong forum. I'm a new user and didn't know where to go. Any help would be greatly appreciated? Thanks!


Robert
I'm not trying to scare you just warn you.Benzo's like xanax are dangerous to detox from without the support from a Dr because there are risks of having a seizure in the process.Tapering is the right way to detox from these type of meds but they should be done by a professional that can moniter you.Good Luck
Hi Robert.
I'm new to the board.I actually got a lot of good advice here in making my decision to go to a medical detox(I check in 7/1). dsnyken brought up a very good point when I had posted.
My primary addiction is to Lortab,but I mentioned that I use Xanax as an aferthought.I had glazed over it during my admissions stuff when I contacted the detox.Kind of like forgetting to tell your new wife you have been castrated.OOOps...uh...little detail.
After dsnyken mentioned it,I started to pay attention to my "other" pill intake,and was a bit startled to notice that I take up to 4 mgs a day of Xanax as well!! I added them to my Lortab consumption about two years ago.....I sort of have a limitless supply,and never bothered to inventory how many I was actually eating.
I called the detox back and informed them......I've heard the same thing he said...that benzo detox can be as bad as opiate detox.
On a much different note,when I saw a counselor about my anger problems 2-3 years ago he asked if I used drugs,I told him about my inability to function without lortab,but he was shocked to find that I had stopped taking valium after using IT for 5 years...I just ran out one day and never went to get a refill.....stuff just made me too drowsy the next day.No Wd's....nothing.
I guess everybodies body reacts differently.I get the flu-like symptoms if I go more than 12 hours without Lortab,but I've gone days between benzos.....
I think I'm a little more afraid of giving up the tranks then the Narcs.I'm a "maintainance " narcotic user....it really doesn't get me high anymore...just keeps me from getting sick,but I look forward to the tuning out effect of stuff like xanax,valium......sometimes I just can't deal.I'm very afraid of facing the prospect of having no crutches anymore.
KIT -baseball65
Robert,

What is the dose of Xanax your are tapering from? And how are you going about your taper? I agree that it is good to have a doc involved if you do not already have one, but most will just wash their hands and tell you to go to a psychiatrist. There they will want to put you on an anti-depressant (SSRI) but these have stimulating effects and very often make benzodiazepine (Xanax, Valium, Klonopin, Ativan,etc.) withdrawal worse. Some herbal remedies may help calm you, the safest probably chamomile tea that can be gotten at most grocery stores in the coffee/tea section.

If you find your withdrawal too difficult you may consider a switch to a longer half-life benzodiazepine, Valium, and slow tapering from that. .5 mgs of Xanax = 10 mgs of Valium and so forth. But if you are on high doses of Xanax a direct switch may be unadvised as Valium is initially more sedating. The key to all of this, by the way, is to not try to go too fast. Do some net research: benzo, withdrawal. You will find support and some good information.

Also, I would discourage fast hospital detox for a pure benzo user. Chances are excellent it would turn out a waste of money as withdrawals typically last several weeks or months. Chances are excellent you will leave in worse shape than you got there in.Tapering off slowly is no doubt the omptimal way unless you have lost control of your intake. That does not appear to be the case as you are exhibiting discipline.